Ohio, 2018Damaging Winds in Ohio, April 27, 2018
April 27, 2018 · NWS CLE · 6 events in 3 counties and zones
An area of low pressure moved northeast across Ohio during the afternoon of April 27th. An area of showers with embedded thunderstorms developed along a cold front trailing the low.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $67,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure moved northeast across Ohio during the afternoon of April 27th. An area of showers with embedded thunderstorms developed along a cold front trailing the low. A few of the thunderstorms produced damaging wind gusts. Most of the damage occurred in Trumbull and Mahoning Counties during the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 27, 3:27 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 27, 3:27 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
427 PM EDT Fri Apr 27 2018
.SYNOPSIS...
A weak cold front will move east across the area this evening
followed by a stronger cold front that will push south overnight.
High pressure will build south across the western Great Lakes on
Saturday, then continue towards the southeastern states through
Monday. Ridging aloft will bring warming temperatures through the
first half of next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Showers with a few thunderstorms have developed along a north to
south oriented frontal boundary moving east across the area.
Although both moisture and instability are limited, lift is being
enhanced by an upper level wave and jet streak rounding the
base of the trough. A few gusts to 45 mph have already been
noted with the showers given the very dry sub cloud layer. Band
of showers will continue to move east across the area through
the evening.
Skies will clear behind the first round of showers from west to east
this evening before the next low pressure system approaching Chicago
arrives overnight. Showers will return ahead of and on the northern
flank of this system as a second upper level wave deepens overhead.
This system will pull a stronger cold front draped across northern
lower Michigan south across the area overnight. Lows tonight will
drop to near the 40 degree mark as cold advection and northerly flow
develops after midnight.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
Upper level trough will dominate the entire eastern U.S. Saturday
and then slowly push east as an upper level ridge builds slowly
east. The low pressure system aloft will push off the east coast by
Monday night allowing the ridge to build in from the west.
In the mean time, a cold front will move east of the area during the
early morning hours Saturday allowing colder air to infiltrate the
local area. The fairly strong cold air advection will cause 850
temperatures to drop down to below zero through Sunday with a
recovery expected to occur Monday as the upper level ridge builds
into the region. The cyclonic flow around the exiting surface low
pressure system will force moisture to stream in from the north as a
wrap around flow in combination with some lake enhancement across
the forecast area. As the synoptic moisture moves east and out of
the area, the threat for precipitation will gradually wane from west
to east and become purely lake effect by Sunday afternoon. Since
temperatures at 850 MB are expected to drop below freezing,
expecting to see a mix of rain and snow Saturday night changing over
to all snow late Saturday night. As the moisture pulls out to the
east Sunday with the low pressure system, the threat for lake effect
will also end by afternoon.
High pressure will begin to build south into the central Mississippi
Valley region Sunday afternoon. The high will bring continued cold
air advection to the forecast area Sunday into Sunday night. As the
upper level ridge builds east, surface high pressure will move east
across the Ohio Valley and bring a return south to southwest flow to
the forecast area by Monday. Temperatures will see a fairly rapid
recovery Monday through Tuesday and looking at highs reaching into
the 70s by Tuesday. However, on Monday and Tuesday, due to the
differences in temperature from the lake water and the inland air, a
substantial lake breeze could set-up in the afternoons Monday and
especially Tuesday. A nice warm-up will take place in the morning
until the lake breeze develops that will cause temperatures to drop
back in the afternoon.
As the high builds in Monday through Tuesday, fair weather and
sunshine will prevail.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
High pressure over the region will begin to break down on
Wednesday. A weak cold front will move across the forecast area
on Wednesday bringing some scattered showers or thunderstorms to
the area. The models indicate the front will become quasi-
stationary near the region Thursday into Friday. The GFS and
ECMWF differ of the location of the stalled front. The Ecmwf is
further north and this difference may impact the forecast
precipitation coverage for late week. A series of weak waves
will move across the front Thursday. These waves will likely
produce numerous showers and a few thunderstorms on Thursday and
Thursday Night. The front will eventually push south of the
forecast area on Friday or Friday night. Since the ECMWF is
slower with the southern push of the front. I will keep the
mention of showers all day on Friday.
&&
.AVIATION /18Z Friday THROUGH Wednesday/...
A cold front approaching the area is noted by a band of clouds
and scattered light showers moving into NW Ohio. This area of
showers will continue to move east this afternoon but showers
will be spotty and conditions are expected to remain VFR. Winds
will shift from the south to west and possibly NW behind this
initial weak front.
Another area of low pressure starting off over Wisconsin this
afternoon will slide southeast and merge with the first system,
pulling a stronger cold front south across the area. This one
will bring better chances of showers and MVFR ceilings. Will
bring these into Toledo as early as 04Z and YNG/ERI by 09-10Z.
An abrupt drop in ceilings can be expected as the front is
pulled south behind the low pressure system. Have observed some
IFR upstream and can not rule this out, later tonight into
Saturday morning across NE Ohio. Have brought this into CAK/YNG
for now and may need to be expanded. This system will quickly
shift east with ceilings lifting to VFR in the west by Saturday
afternoon.
OUTLOOK...Non-VFR lingering in NE Ohio into Saturday afternoon
and evening and NW PA through Saturday night.
&&
.MARINE...
A cold front will sweep east across the lake this evening and will
usher in colder air and an increase in the winds by Saturday
morning. Winds will increase to 15 to 25 knots and will likely need
a small craft advisory starting Saturday morning and continuing into
late Sunday as winds begin to diminish. Otherwise, winds go fairly
light on Monday and shift to a southwest direction and increase to
around 10 to 15 knots. A warm air advection flow will develop
Monday through Wednesday and winds will likely set-up into a lake
breeze situation for Tuesday into Wednesday with onshore flow. Tried
to depict these winds in the forecast for these two periods.
Question is how much of the southwest flow mixes down to the
surface. Threshold tends to be around 25 knots on the lake to mix
down but expecting 10 to 15 knots through the latter periods.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...KEC
NEAR TERM...KEC
SHORT TERM...Lombardy
LONG TERM...Garnet
AVIATION...KEC
MARINE...Lombardy
Hazardous weather outlook, Apr 27, 4:33 AM EST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
533 AM EDT Fri Apr 27 2018
LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-280945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
533 AM EDT Fri Apr 27 2018
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 27, 3:24 PM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Cleveland OH
424 PM EDT FRI APR 27 2018
OHZ009>011-019>021-029>031-038-047-272045-
Holmes-Summit-Huron-Erie-Richland-Medina-Lorain-Cuyahoga-Ashland-
Wayne-Knox-
424 PM EDT FRI APR 27 2018
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT EASTERN
HURON...EASTERN RICHLAND...ERIE... SOUTH CENTRAL
CUYAHOGA...MEDINA...ASHLAND...WEST CENTRAL SUMMIT...
WAYNE...SOUTHERN LORAIN...HOLMES AND KNOX COUNTIES...
At 425 PM EDT, a line of showers with a few embedded thunderstorms
was across north central Ohio. Several reports of 35 to 45 mph winds
have been reported. The line is moving east at 35 mph.
Gusty winds over 40 mph are possible as this line moves across
the area late this afternoon.
LAT...LON 4024 8248 4027 8249 4133 8251 4133 8165
4045 8167 4045 8218 4024 8220
TIME...MOT...LOC 2020Z 248DEG 32KT 4110 8251
GarnetSpecial weather statement, Apr 27, 3:45 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
445 PM EDT FRI APR 27 2018
OHZ010>013-020>022-030>032-038-272200-
Holmes-Summit-Geauga-Portage-Lake-Stark-Medina-Lorain-Cuyahoga-
Ashland-Wayne-
445 PM EDT FRI APR 27 2018
...A LINE OF SHOWERS PRODUCING STRONG GUSTY WINDS...
A line of showers and a few embedded thunderstorms is moving
across Northern Ohio. Several reports of wind gusts greater
than 40 mph have been reported. This line is moving east around
35 mph and may continue to produce wind gusts greater than 40 mph
for the next few hours.
LAT...LON 4045 8218 4152 8208 4154 8201 4153 8172
4175 8136 4179 8118 4065 8133 4066 8146
4063 8167 4044 8167
TIME...MOT...LOC 2043Z 248DEG 49KT 4108 8222
GarnetSpecial weather statement, Apr 27, 4:44 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Cleveland OH
544 PM EDT FRI APR 27 2018
OHZ012>014-022-023-032-033-089-272300-
Geauga-Portage-Lake-Stark-Mahoning-Trumbull-Ashtabula
Lakeshore-Ashtabula Inland-
544 PM EDT FRI APR 27 2018
...A LINE OF SHOWERS WILL AFFECT TRUMBULL...PORTAGE...MAHONING...
GEAUGA...LAKE...EASTERN STARK AND ASHTABULA COUNTIES...
At 540 PM EDT, radar indicated a line of showers with a few
thunderstorms moving across Northeast Ohio. This line is moving
east at 35 mph. This line has a history of producing wind gusts 40
to 50 mph. Wind gusts in excess of 40 mph are possible with this
line for the next few hours.
LAT...LON 4090 8053 4090 8082 4093 8083 4093 8089
4090 8090 4090 8108 4073 8109 4072 8123
4065 8124 4065 8140 4142 8139 4144 8137
4145 8139 4173 8140 4199 8052
TIME...MOT...LOC 2140Z 271DEG 31KT 4169 8145 4079 8145
GarnetThunderstorm Wind, Portage
- When
- April 27, 5:12 PM EST to 5:17 PM EST
- Where
- Portage County, Mantua to Garrettsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 41.280, -81.220
Thunderstorm wind gusts downed trees from Mantua east to Garrettsville.
Thunderstorm Wind, Mahoning
- When
- April 27, 5:32 PM EST
- Where
- Mahoning County, 1.59 mi SW of Struthers
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 41.056, -80.674
Thunderstorm wind gusts downed a tree on top of a house on the north end of Boardman along Devonshire Drive.
Thunderstorm Wind, Mahoning
- When
- April 27, 5:32 PM EST
- Where
- Mahoning County, 1.46 mi ESE of Struthers
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.066, -80.623
Thunderstorm winds downed a tree in Struthers on Tangent Street. The tree landed on a parked vehicle causing some damage.
Thunderstorm Wind, Trumbull
- When
- April 27, 5:48 PM EST
- Where
- Trumbull County, 0.6 mi E of Mc Kinley Hgts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 41.181, -80.689
Thunderstorm winds downed a tree on southbound State Route 11 in Liberty Township.
Thunderstorm Wind, Trumbull
- When
- April 27, 5:53 PM EST to 6:03 PM EST
- Where
- Trumbull County, 6 mi N of Cortland to 1.66 mi SE of Kinsman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.417, -80.730
Thunderstorm winds gusts downed many trees and large limbs from north of Cortland east into the Kinsman area.
Thunderstorm Wind, Trumbull
- When
- April 27, 6:02 PM EST
- Where
- Trumbull County, 0.41 mi NNE of Vernon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 41.386, -80.578
Thunderstorm winds downed a tree along State Route 88 just west of State Route 7.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 27, 20181 death · 1 injured · 1 event
- Heat in Arizona, April 27, 20181 death · 1 event
- High Wind and Strong Wind in Washington, April 27, 2018$1.0 million · 2 events
- Damaging Wind in Nevada, April 27, 2018$1.0 million · 57 kt wind · 1 event
- Flooding in Virginia, April 27, 20183 events
- Flooding in Maine, April 27, 20182 events
- Flooding in Montana, April 27 to 29, 20182 events
- Tornado and Hail in Florida, April 27, 2018EF0 · 2 events
- Strong Wind in Washington, April 27, 2018$750 · 2 events
- Waterspout in Gulf of Mexico, April 27, 20181 event
- Dust Devil in Arizona, April 27, 20181 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, April 27, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750941, 750939, 750940, 750937, 750938, 750936.